Flood, Northern Oxford
- When
- September 1, 12:00 AM EST to 2:00 AM EST
- Where
- Northern Oxford forecast zone
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.967, -70.417
The remnants of Hurricane Katrina caused heavy rain in the mountains of Maine. Rainfall amounts ranged from 2 to over 3 inches which caused the Swift River at Roxbury to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
The remnants of Hurricane Katrina caused heavy rain in the mountains of Maine. Rainfall amounts ranged from 2 to over 3 inches which caused the Swift River at Roxbury to rise above flood stage. The river crested at 7.35 feet on 09/01/05 at 1:00 am.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 7:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT WED AUG 31 2005
.SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)...FRONT CROSSING THE
FORECAST AREA THIS EVENING AND HAS ALREADY CROSSED THE CT RIVER
VALLEY. BEST GRADIENT OVER THE EASTERN PART OF THE FORECAST AREA...
BUT THIS SHOULDNT LAST TOO MUCH LONGER. WITH LINE OF CONVECTION
CROSSING INTO MAINE WHERE THE ATMOSPHERE IS MORE STABLE AND
DOMINATED BY THE MARINE LAYER...WILL BE ABLE TO REMOVE MENTION OF
STRONG WIND GUSTS.
ADJUSTED DEW POINT GRIDS TO BETTER MATCH ADJACENT WFOS. OTHERWISE...
LITTLE IN THE WAY OF CHANGES TO THE EVENING UPDATE AND ONLY SOME
MINOR COSMETIC CHANGES.
COASTAL...STRONG SCA/MINIMAL GLW CONTINUES. WINDS SHOULD BEGIN
SUBSIDING NEXT FEW HOURS.
HYDRO...MONITORING THE PEMY VERY CLOSELY IN NEW HAMPSHIRE AS BANDS
OF +RA EXIT CENTRAL NEW HAMPSHIRE. CURRENT STAGE AT WOODSTOCK IS
6.82 FEET.
&&
.PREVIOUS DISCUSSION...
(ISSUED 210 PM EDT WED AUG 31 2005)
SHORT TERM (TONIGHT THROUGH THURSDAY)...
THE REMNANTS OF KATRINA WILL MOVE TO THE NORTHEAST THROUGH THE
SAINT LAWRENCE RIVER VALLEY OVERNIGHT AS A TRAILING COLD FRONT
PUSHES EAST OF THE FORECAST AREA THURSDAY MORNING. THIS WILL END
THE RAIN AND ANY GUSTY WINDS. HUMIDITY LEVELS WILL ALSO DROP OFF
BEHIND THE FRONT AS SUNSHINE BECOMES MORE ABUNDANT. ALL SHORT
RANGE MODELS GENERALLY N GOOD AGREEMENT.
LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
THE COLD FRONT IS WELL OFFSHORE AS WE BEGIN THE PERIOD. WITH H8 TEMPS
STILL AROUND PLUS 14C...WE EXPECT WELL ABOVE NORMAL TEMPERATURES
FRIDAY. A SERIES OF TROUGHS/COLD FRONTS THEN CROSS THE AREA THROUGH
THE WEEKEND WITH STEADILY COOLING H8 TEMPERATURES. OUTSIDE OF THE
POTENTIAL FOR A BRIEF SHOWER ACROSS THE HIGHER TERRAIN LOOKS LIKE A
DRY WEEKEND WITH SEASONABLE TEMPERATURES. SURFACE HIGH BUILDS SE
ACROSS THE AREA FOR MONDAY THROUGH WEDNESDAY TIMEFRAME WITH CHILLY
NIGHTS...WARM SUNNY DAYS...AND COMFORTABLE HUMIDITY LEVELS.
AVIATION...
CONDITIONS WILL REMAIN VARIABLE AND MOSTLY INSTRUMENT FLIGHT RULES
OR LOWER UNTIL THE TROPICAL SYSTEM AND TRAILING COLD FRONT MOVE BY
EARLY THURSDAY. A LOW LEVEL JET MAY PRODUCE LOW LEVEL WIND SHEAR
AND ALSO STRONG AND GUSTY WINDS WITH ANY HEAVIER CONVECTION.
CONDITIONS WILL IMPROVE RAPIDLY WITH THE PASSAGE OF THE COLD FRONT.
MARINE...
SHORT TERM (TONIGHT THROUGH THURSDAY)...WILL CONTINUE THE STRONG
SMALL CRAFT ADVISORY WITH OCCASIONAL WIND GUSTS INTO GALE FORCE
THROUGH MOST OF THE NIGHT. ALL WIND MOS GUIDANCE FOR THE COASTAL
WATERS SUPPORT THE HEADLINE...WITH EVEN THE POSSIBILITY OF WINDS
NEARING GALE FORCE FOR AWHILE. WINDS WILL DROP OFF AS THE FRONT
MOVES BY EARLY THURSDAY. SEAS WILL BE SLOW TO RESPOND...BUT SHOULD
ALSO BEGIN TO SUBSIDE ONCE WINDS TURN OFFSHORE AND WEAKEN.
LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
WE BEGIN THE PERIOD WITH SCA SEAS. A SERIES OF TROUGHS/COLD FRONTS
CROSS THE WATERS THROUGH THE WEEKEND WITH SEAS/WINDS EXPECTED TO
REMAIN JUST BELOW SCA VALUES.
HYDROLOGY...
WILL DROP THE FLOOD WATCH WITH THE AFTERNOON ZONE FORECAST.
RAINFALL AMOUNTS HAVE BEEN UNDER AN INCH OVER MOST AREAS...EXCEPT
SOME HIGHER AMOUNTS HAVE BEEN REPORTED ACROSS THE MOUNTAINS AND
FOOTHILLS OF MAINE INTO FAR NORTHERN NEW HAMPSHIRE. THIS IS THE
SAME AREA THAT WILL SEE THE MOST RAINFALL THROUGH THE NIGHT...BUT
NOT ENOUGH TO CAUSE ANY SIGNIFICANT FLOOD PROBLEMS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SMALL CRAFT ADVISORY FOR MEZ028 UNTIL 6 PM THURSDAY.
...SMALL CRAFT ADVISORY FOR MEZ027 FROM 6 PM THURSDAY TO 7 AM
FRIDAY.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 7 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ170 FROM 6 PM THURSDAY TO 7 AM
FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 315 AM EDT WED AUG 31 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-010713- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 315 AM EDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE THIS AFTERNOON. THERE IS A POTENTIAL FOR STRONG WIND GUSTS ACROSS MUCH OF THE AREA TONIGHT AHEAD OF A COLD FRONT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1138 PM EDT WED AUG 31 2005 MEZ007>009-012>014-010600- CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME- SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- INCLUDING THE CITIES OF...BETHEL...COBURN GORE...EUSTIS... FAIRFIELD...FARMINGTON...FRYEBURG...JACKMAN...PITTSFIELD... RANGELEY...RUMFORD...SKOWHEGAN AND SOUTH PARIS 1138 PM EDT WED AUG 31 2005 A LINE OF SHOWERS WILL PASS THROUGH THE MOUNTAINS AND NORTHERN FOOTHILLS OF MAINE THROUGH 200 AM. EXPECT WIND TO GUST UP TO 40 MPH ALONG THE LEADING EDGE OF THE SHOWERS. IN ADDITION TO THE WIND... HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS...AND SOME SMALL STREAMS MAY APPROACH BANKFULL. THOSE TRAVELING IN THE MAINE MOUNTAINS SHOULD EXERCISE CAUTION AS THIS WEATHER MOVES THROUGH. APFFEL
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478554.